[Skip to Content]
[Skip to Content Landing]
Article
October 1982

Haloperidol and Sudden Death due to Pulmonary Edema

Author Affiliations

From the Department of Medicine (Drs Mahutte and Light) and Pharmacology (Dr Nakasato), Veterans Administration Medical Center, Long Beach, Calif; and the Department of Medicine, the University of California, Irvine (Drs Mahutte and Light).

Arch Intern Med. 1982;142(10):1951-1952. doi:10.1001/archinte.1982.00340230199034
Abstract

• We report herein a case of sudden unexpected death In a 30-year-old man who had received moderate doses of haloperidol for control of agitation. Autopsy disclosed acute gross pulmonary edema. No supporting autopsy evidence for known causes of acute pulmonary edema were found, and we postulate that the pulmonary edema was induced by haloperidol. We comment on the pathophysiologic pathways by which haloperidol might have led to this complication.

(Arch Intern Med 1982;142:1951-1952)

×